Florida, 2016

Damaging Wind in Florida, March 3, 2016

March 3, 2016 · NWS MOB · 1 event in 1 county or zone

An isolated severe storm impacted the western Florida panhandle, producing an instance of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An isolated severe storm impacted the western Florida panhandle, producing an instance of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 3, 6:07 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 3, 6:07 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
607 PM CST THU MAR 3 2016

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...
04.00Z ISSUANCE...MVFR CEILINGS AND VISIBILITIES WILL OCCUR EARLY
THIS EVENING AS TWO LINES OF RAIN SHOWERS WITH EMBEDDED ISOLATED
THUNDERSTORMS MOVES THROUGH THE NORTHERN GULF COAST REGION. THESE
LINES OF PRECIPITATION WILL MOVE VERY QUICKLY EASTWARD...CLEARING THE
AREA BETWEEN 03Z AND 04Z. IFR CEILING CONDITIONS (~700 FEET) WILL
LIKLEY MOVE INTO THE REGION LATER TONIGHT INTO FRIDAY MORNING. /22

&&

.PREV DISCUSSION... /ISSUED 359 PM CST THU MAR 3 2016/

NEAR TERM /NOW THROUGH FRIDAY/...SHOWERS AND THUNDERSTORMS...SOME
OCNLY STRONG...WILL MOVE SOUTHEAST ACROSS THE FCST AREA LATE THIS
AFTERNOON AND THIS EVENING AS A COLD FRONT DROPS SOUTH ACROSS THE
REGION. SOME OF THE STORMS HAVE PRODUCED SOME SUB-SEVERE GUSTY WINDS
AND SMALL HAIL THIS AFTERNOON...AND THERE IS A LIMITED POTENTIAL FOR
A BRIEF SEVERE STORM OR TWO THIS AFTERNOON AND EARLY EVENING. IF ANY
STORMS DO BECOME SEVERE...DAMAGING STRAIGHT LINE WIND AND LARGE HAIL
(POSSIBLY UP TO QUARTER SIZE) BEING THE PRIMARY THREATS...WITH HAIL
BEING THE MOST LIKELY SEVERE THREAT IF IT DEVELOPS...AS FREEZING
LEVELS ARE QUITE LOW. WET BULB ZERO HEIGHT ON THE MORNING KLIX
SOUNDING WAS ONLY AROUND 8000 FEET. THE MOST LIKELY TIME FOR ANY
POSSIBLE SEVERE STORMS WILL PROBABLY BE BETWEEN NOW AND SUNSET THIS
EVENING WHEN THE BEST INSTABILITIES COINCIDE WITH THE STRONGEST
DYNAMICS. MODEL DATA AND CURRENT AREA VWPS INDICATE A 40 TO 50 KNOT
LOW LEVEL JET OVER THE AREA...BUT THAT WILL BE WEAKENING THIS
EVENING. MUCAPE AROUND 500-1000 J/KG OVER INTERIOR MISSISSIPPI
COUNTIES AND COASTAL ALABAMA THROUGH AROUND 04/00Z...BUT THOSE
NUMBERS FALL OFF RAPIDLY THERE AFTER AND ANY REMAINING CAPE GETS
PUSHED OFFSHORE AS THE FRONT MOVES THROUGH THE AREA. WE EXPECT THAT
MOST OF THE CONVECTIVE ACTIVITY WILL MOVE OFFSHORE OF THE FLORIDA
PANHANDLE BY AROUND 10 PM...AND SHOULD BE COMPLETELY DONE WITH ANY
SHOWERS OR STORMS BY MIDNIGHT. DRY FCST LATE TONIGHT THROUGH FRIDAY
AS HIGH PRESSURE BUILDS OVER THE REGION. GUSTY SOUTHWESTERLY FLOW
(15 TO 20 MPH) OUT AHEAD OF THE FRONT WILL SWITCH TO THE NORTHWEST
IN THE WAKE OF THE FRONT AND SLIGHTLY DIMINISH (TO AROUND 15 MPH)
AND BECOME LESS GUSTY LATE TONIGHT. LOWS TONIGHT RANGING FROM MID
40S INLAND...TO UPPER 40S AND NEAR 50 AT THE COAST. HIGHS FRIDAY IN
THE LOWER 60S INTERIOR AND THE MID 60S FARTHER SOUTH (BUT MAY BE
SLIGHTLY COOLER DOWN ALONG THE IMMEDIATE COAST). 12/DS

SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...A BROAD SURFACE
RIDGE OF HIGH PRESSURE WILL MOVE SOUTH AND WEST OVER THE LOWER MS
RIVER VALLEY AND CENTRAL GULF COAST REGION FRI THROUGH SUN. SURFACE
HIGH PRESSURE WILL BE REINFORCED OVER THE CENTRAL GULF REGION
SAT AND SUN AS AN UPPER RIDGE BUILDS FROM THE WEST. A BETTER CHANCE
FOR FOG...MOSTLY RADIATIONAL OVER INLAND AREAS...CAN BE EXPECTED
EACH MORNING SAT THROUGH EARLY NEXT WEEK AS THE DEEP RIDGE SETTLES
OVER THE REGION. WITH PLENTY OF SUNSHINE EXPECTED BOTH SAT AND SUN
DAYTIME TEMPS WILL CLIMB TO THE LOWER 70S BY EARLY AFTERNOON. NIGHT
TIME LOWS WILL BE SLIGHTLY BELOW AVERAGE FRI NIGHT RANGING FROM THE
UPPER 30S TO LOWER 40S INLAND AND THE MID 40S NEAR THE IMMEDIATE
COAST. LOWS WILL GRADUALLY INCREASE EACH NIGHT OVER THE WEEKEND AS
BETTER SUBSIDENCE MOVES OVER THE REGION...RANGING FROM THE LOWER TO
MIDDLE 40S INLAND AND THE UPPER 40S NEAR THE COAST SAT NIGHT...AND
THE MID TO UPPER 40S INLAND WITH LOWER 50S NEAR THE COAST SUN NIGHT.

LONG TERM /MONDAY THROUGH THURSDAY/...BY EARLY MON UPPER RIDGE AXIS
BEGINS TO MOVE EAST OF THE FORECAST WITH SURFACE RIDGE CENTERED OFF
THE GA/CAROLINA COAST. THIS PATTERN IS IN RESPONSE TO A DEEPENING
MID TO UPPER TROF MOVING SLOWLY EASTWARD OVER THE SW CONUS AND
NORTHERN MEXICO. THE UPPER LOW CONTINUES TO DIG INTO NORTHERN MEXICO
CUTTING OFF FROM THE MEAN FLOW ALOFT LATE IN THE WEEK. THE MAIN
CONCERN WITH THIS PATTERN WILL BE THE CHANCE FOR MORE FOG DEVELOPING
OVER THE NEAR SHORE WATERS THEN ADVECTING INLAND DURING THE OVER
NIGHT AND EARLY MORNING HOURS. DUE TO THE SLOW PROGRESSION TO THE
EAST WITH THIS DEEP SYSTEM RAIN CHANCES WILL GRADUALLY INCREASE FROM
WEST TO EAST BEGINNING WED CONTINUING THROUGH THE REMAINDER OF THE
WEEK. WITH THIS PATTERN SOME LOCALIZED FLOODING MAY BE OF CONCERN BY
LATE IN THE WEEK. TEMPERATURES...BOTH NIGHT AND DAY...WILL BE
SLIGHTLY ABOVE AVERAGE THROUGH MUCH OF THE WEEK DUE TO A PERSISTENT
ONSHORE FLOW THROUGHOUT THE WEEK. 32/EE

MARINE...A MODERATE TO STRONG SOUTHWEST FLOW OVER THE MARINE AREA
THIS AFTERNOON AND EARLY EVENING IN ADVANCE OF AN APPROACHING COLD
FRONT WILL SHIFT TO WEST AND THEN NORTHWEST AND GRADUALLY DIMINISH
LATE TONIGHT BEHIND THE FRONT AS IT MOVES OFFSHORE. WINDS UP TO
AROUND 20 KNOTS WITH HIGHER GUSTS OVER MOST OF THE MARINE AREA
THROUGH TONIGHT WITH THE FRONTAL PASSAGE...AND A SMALL CRAFT
ADVISORY REMAINS IN EFFECT THROUGH 6 AM FRIDAY. SEAS WELL OFFSHORE
BUILDING TO NEAR 7 FEET BY AROUND MIDNIGHT. A HIGH PRESSURE RIDGE
WILL BUILD OVER THE MARINE FRIDAY THROUGH SUNDAY...SHIFTING EAST
TOWARD THE EASTERN SEABOARD LATE THIS WEEKEND INTO EARLY NEXT WEEK.
LIGHT OFFSHORE FLOW BECOMES LIGHT SOUTHEASTERLY AND INCREASE
SLIGHTLY INTO THE EARLY PART OF NEXT WEEK. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR GMZ631-632-650-
     655-670-675.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOB
Hazardous weather outlook, Mar 3, 6:18 AM CST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
618 AM CST THU MAR 3 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-041230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
618 AM CST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE REGION THIS AFTERNOON INTO EARLY THIS EVENING AHEAD OF AN
APPROACHING COLD FRONT. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...HAIL TO THE SIZE OF QUARTERS AND
POSSIBLY AN ISOLATED TORNADO.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF
SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR
WEATHER CONDITIONS TODAY AND BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON INTO EARLY THIS EVENING.

GMZ630>635-650-655-670-675-041230-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
618 AM CST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL DEVELOP TODAY AS MODERATE
TO STRONG SOUTHERLY FLOW INCREASES AHEAD OF AN APPROACHING COLD
FRONT. THE FRONT WILL MOVE THROUGH THE MARINE AREA THIS EVENING...
WITH MODERATE TO STRONG OFFSHORE FLOW EXPECTED THROUGH LATE TONIGHT.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Special weather statement, Mar 3, 5:08 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
508 PM CST THU MAR 3 2016

ALZ059-262-FLZ201-203-032345-
ESCAMBIA AL-BALDWIN INLAND AL-SANTA ROSA INLAND FL-
ESCAMBIA INLAND FL-
508 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BALDWIN...WESTERN
ESCAMBIA...NORTH CENTRAL ESCAMBIA AND NORTHWESTERN SANTA ROSA
COUNTIES UNTIL 545 PM CST...

AT 507 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
I65 AND CR 47...OR 12 MILES NORTH OF BAY MINETTE...MOVING EAST AT 60
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATMORE...CENTURY...FLOMATON...JAY...POLLARD...I65 AND CR 1...POARCH CREEK
RESERVATION...I65 AND AL 21 AND I65 AND CR 47.

LAT...LON 3098 8783 3113 8783 3121 8714 3094 8713
TIME...MOT...LOC 2307Z 267DEG 52KT 3106 8775
Special weather statement, Mar 3, 5:08 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
508 PM CST THU MAR 3 2016

ALZ055>058-060-040015-
BUTLER AL-MONROE AL-CRENSHAW AL-COVINGTON AL-CONECUH AL-
508 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONECUH...CENTRAL
MONROE...CRENSHAW...NORTHERN COVINGTON AND SOUTHERN BUTLER COUNTIES
UNTIL 615 PM CST...

AT 508 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
GREENVILLE TO NEAR REPTON...AND MOVING EAST AT 70 MPH.

PEA TO DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EVERGREEN...LUVERNE...GEORGIANA...BRANTLEY...EXCEL...MCKENZIE...RED LEVEL...
RUTLEDGE...DOZIER...REPTON...GANTT...GLENWOOD...PETREY...I65 AND AL 106...
ROSE HILL...I65 AND CR 29...I65 AND AL 83...I65 AND CR 7 AND I65 AND US
84.

LAT...LON 3153 8620 3138 8620 3141 8743 3190 8640
      3190 8617 3179 8620 3179 8615 3166 8615
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2308Z 267DEG 61KT 3178 8647 3147 8723
Special weather statement, Mar 3, 5:57 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
557 PM CST THU MAR 3 2016

ALZ059-060-262-FLZ201-203-205-040100-
COVINGTON AL-ESCAMBIA AL-BALDWIN INLAND AL-SANTA ROSA INLAND FL-
ESCAMBIA INLAND FL-OKALOOSA INLAND FL-
557 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BALDWIN...SOUTHERN
COVINGTON...SOUTHEASTERN ESCAMBIA...NORTHWESTERN ESCAMBIA...NORTHERN
SANTA ROSA AND NORTHERN OKALOOSA COUNTIES UNTIL 700 PM CST...

AT 557 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR EAST BREWTON TO 6
MILES EAST OF BAY MINETTE...AND MOVING EAST AT 70 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRESTVIEW...BAY MINETTE...BREWTON...EAST BREWTON...FLORALA...CENTURY...
FLOMATON...BAKER...LAUREL HILL...JAY...LOCKHART...RIVERVIEW...POLLARD AND
WHITFIELD.

LAT...LON 3099 8639 3073 8639 3082 8784 3112 8704
      3117 8619 3100 8619
TIME...MOT...LOC 2357Z 271DEG 61KT 3109 8702 3086 8767
Local storm report, Mar 3, 6:03 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
603 PM CST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             3 W RUTLEDGE            31.73N 86.36W
03/03/2016  E1.00 INCH       CRENSHAW           AL   PUBLIC

            PUBLIC REPORTS 1 INCH HAIL IN CRENSHAW COUNTY.

&&

RROGERS
Special weather statement, Mar 3, 6:07 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
607 PM CST THU MAR 3 2016

ALZ052-MSZ067-076-040045-
WASHINGTON AL-WAYNE MS-GREENE MS-
607 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
SOUTHERN WAYNE AND NORTHERN GREENE COUNTIES UNTIL 645 PM CST...

AT 606 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF CLARA...OR 11 MILES NORTHEAST OF RICHTON...MOVING
EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATOM...STATE LINE...VINEGAR BEND...DEER PARK...BUCKATUNNA...FRUITDALE...
TIBBIE AND CLARA.

LAT...LON 3165 8894 3145 8814 3118 8821 3137 8884
      3143 8884 3143 8894
TIME...MOT...LOC 0006Z 282DEG 35KT 3143 8878
Local storm report, Mar 3, 6:18 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
618 PM CST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 NNW LUVERNE           31.76N 86.29W
03/03/2016  E1.00 INCH       CRENSHAW           AL   TRAINED SPOTTER

            STORM SPOTTER REPORTS 1 INCH HAIL NEAR LUVERNE. TIME
            ESTIMATED VIA RADAR.

&&

RROGERS

The radar

The Eglin Afb radar (KEVX), 70 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
March 3, 7:10 PM CST to 7:11 PM CST
Where
Okaloosa County, 2.47 mi WNW of Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
30.830, -86.590

Severe thunderstorm wind gusts uprooted at least 8 large oak trees near Lake Silver Road, McDonald Rd, and Genevieve Way.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625304.